West Virginia, 2007

Damaging Winds in West Virginia, August 20, 2007

August 20, 2007 · NWS RLX · 11 events in 9 counties and zones

A strong east to west front sliced across West Virginia. Abundant moisture resided along and south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong east to west front sliced across West Virginia. Abundant moisture resided along and south of the boundary. A few thunderstorms formed after midnight, while more storms developed during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 19, 8:24 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 19, 8:24 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
924 PM EDT SUN AUG 19 2007

.SYNOPSIS...
A FEW STORMS MAY FIRE ALONG A NEARLY STATIONARY FRONT THIS EVENING.
MULTIPLE WAVES WILL MOVE ALONG THE FRONT...WITH ADDITIONAL MOISTURE
FROM REMNANTS OF ERIN...THROUGH THE FIRST HALF OF THE WORKWEEK. A
COLD FRONT APPROACHES FOR NEXT WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
FRONT STILL WAVERING OVER THE CWA THIS EVENING.  FIRST IN A SERIES
OF WEAK WAVES MOVING ACROSS SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA...WITH GENERALLY LIGHT RAINFALL.  A FEW STRONGER STORMS ARE
LINGERING IN THE NORTHERN MOUNTAIN COUNTIES IN LOCAL CONVERGENCE
ZONE...BUT SHOULD DIE OFF OVER THE NEXT HOUR OR SO.  ALSO SEEING A
WEAKENING TREND WITH EASTERN KENTUCKY ACTIVITY AS DAYTIME HEATING IS
LOST.

DID NOT CHANGE OVERALL POP PATTERN MUCH...KEEPING HIGHER POPS TO THE
NORTH AND LOWER TO THE SOUTH IN GENERAL. KEPT IN TIMING OF NEXT WAVE
DUE TO ARRIVE AROUND 12Z OR SO FROM THE NORTHWEST.  TEMPERATURES ARE
GENERALLY IN DECENT SHAPE AND JUST TWEAKED THEM A BIT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
MODELS SHOW ERIN LIFTING NORTHEASTWARD FROM THE PLAINS...THEN RIDING
EASTWARD ALONG THE NEARLY STATIONARY FRONT JUST TO OUR NORTH MONDAY
NIGHT AND TUESDAY MORNING. STILL...WITH PLENTY OF MOISTURE TRAILING
SOUTH FROM IT...IT IS EXPECTED TO BRING A SWATH OF RAIN ACROSS OUR
AREA MONDAY NIGHT AND TUESDAY MORNING...THE BEST CHANCE BEING ACROSS
THE NORTH. LIKELY POPS UP NORTH AND CHANCE POPS SOUTH MONDAY NIGHT
AND TUESDAY MORNING. WITH ALL THE CLOUDS THROUGH MUCH OF
TUESDAY...GENERALLY WENT WITH THE MILDER MET TEMPS MONDAY NIGHT AND
COOLER MAV TEMPS TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
PRETTY MUCH FOLLOWED HPC GUIDANCE THIS PERIOD...ESPECIALLY FOR THE
WEEKEND. THE STATIONARY FRONT ITSELF WILL REMAIN JUST NORTH OF OUR
AREA WEDNESDAY...THEN LIFT NORTHEASTWARD THURSDAY AND FRIDAY...AHEAD
OF AN APPROACHING COLD FRONT FOR SATURDAY. THUS...AFTER THE
REMNANTS OF ERIN PASS TUESDAY...LOOKING FOR MAINLY SCATTERED AND
MAINLY DIURNAL CONVECTION. DID LOWER POPS FOR WEDNESDAY THROUGH
FRIDAY...GIVEN THE AIRMASS CONVECTION SCENARIO.  WENT A BIT
HIGHER ON TEMPS THAN GUIDANCE WEDNESDAY THROUGH FRIDAY...PLAYING LESS
CLOUDS AND SOME WARMING ALOFT. COLD FRONT EXPECTED TO COME ACROSS
SATURDAY WITH SHOWERS AND THUNDERSTORMS LIKELY...WITH COOLER AND
DRIER AIR FOR SUNDAY.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
COUPLE AREAS OF CONCERN THROUGH 06Z...THE FIRST BEING NEAR EKN WITH
SCATTERED SHRA/TSRA ABOUT.  BELIEVE THESE WILL DIE OFF OVER THE
NEXT HOUR OR TWO WITH LOSS OF HEATING.  ALSO EXPECT THE SAME FATE
FOR STORMS RIDING NORTHEASTWARD THROUGH EASTERN KENTUCKY.  ALTHOUGH
NONE OF THE TAF SITES ARE EXPECTED TO BE DIRECTLY AFFECTED...A FEW
OF THE STORMS COULD STILL SNEAK INTO SOUTHWESTERN WEST VIRGINIA
BEFORE DISSIPATION.

OVERNIGHT PRECIPITATION SHOULD BE SCATTERED AT BEST...MAINLY
AFFECTING PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...AS
WEAK WAVES RIDE NORTH OF A NEARLY STATIONARY BOUNDARY OVER THE OHIO
VALLEY.  THIS GENERAL PATTERN SHOULD CONTINUE THROUGH MONDAY AS
WELL...ALTHOUGH A SHOWER OR STORM IS POSSIBLE JUST ABOUT ANYWHERE.

OUTSIDE OF THE RAIN...GENERALLY VFR CIGS/VIS ARE FORECAST.

AVIATION OUTLOOK 00Z TUE THROUGH FRIDAY...DISTURBANCES PASSING
THROUGH A WEST-NORTHWEST FLOW ALOFT COULD PRODUCE PERIODIC
THUNDERSTORMS AND ASSOCIATED IFR CONDITIONS THROUGH THE
WEEK...THOUGH PRIMARILY AT THE NORTHERN TERMINALS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...CL
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Aug 19, 3:05 AM EST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT SUN AUG 19 2007

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-200815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
405 AM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ076-VAZ003-004-WVZ008>011-013>020-024>040-046-047-200815-
WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
405 AM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 9:41 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 PM EDT SUN AUG 19 2007

KYZ102-103-200315-
CARTER KY-BOYD KY-
1041 PM EDT SUN AUG 19 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1041 PM EDT...A STRONG THUNDERSTORM WAS OVER GRAYSON...MOVING EAST
AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  HITCHINS...MAVITY...RUSH...PRINCESS...DENTON AND GARNER.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Aug 19, 10:20 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1120 PM EDT SUN AUG 19 2007

KYZ103-OHZ087-WVZ005-006-200345-
BOYD KY-LAWRENCE OH-CABELL WV-WAYNE WV-
1120 PM EDT SUN AUG 19 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1120 PM EDT...A STRONG THUNDERSTORM WAS OVER CANNONSBURG...MOVING
EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
HUNTINGTON...ASHLAND...LAVALETTE...AND IRONTON.

WIND GUSTS TO **FILL-IN** MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 19, 11:27 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1227 AM EDT MON AUG 20 2007

WVZ013>015-200500-
KANAWHA WV-PUTNAM WV-LINCOLN WV-
1227 AM EDT MON AUG 20 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1227 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF
DUNBAR...OR ABOUT 7 MILES SOUTH OF ST. ALBANS...MOVING EAST AT 40
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SOD...
  YAWKEY...GRIFFITHSVILLE...TORNADO...SOUTH CHARLESTON AND MARMET.

WIND GUSTS TO 45* MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 19, 11:27 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1227 AM EDT MON AUG 20 2007

WVZ013>015-200500-
KANAWHA WV-PUTNAM WV-LINCOLN WV-
1227 AM EDT MON AUG 20 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1227 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF
DUNBAR...OR ABOUT 7 MILES SOUTH OF ST. ALBANS...MOVING EAST AT 40
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SOD...
  YAWKEY...GRIFFITHSVILLE...TORNADO...SOUTH CHARLESTON AND MARMET.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Aug 20, 12:13 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
113 AM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     TSTM WND DMG     SOUTH CHARLESTON        38.36N 81.71W
08/20/2007                   KANAWHA            WV   FIRE DEPT/RESCUE

            POWER LINES DOWN

&&

The radar

The Charleston,WV radar (KRLX), 7 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
August 20, 12:13 AM EST
Where
Kanawha County, South Charleston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.330, -81.650

Trees fell onto power lines.

Thunderstorm Wind, Tyler

When
August 20, 1:09 PM EST
Where
Tyler County, 1 mi SE of Sistersville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.560, -80.987

Trees were blown down along Route 18.

Thunderstorm Wind, Tyler

When
August 20, 3:20 PM EST
Where
Tyler County, 1 mi S of Sistersville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.556, -81.000

Trees fell along Cow House Road.

Thunderstorm Wind, Wood

When
August 20, 4:15 PM EST
Where
Wood County, Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.330, -81.370

Thunderstorm Wind, Pleasants

When
August 20, 4:27 PM EST
Where
Pleasants County, St Marys to 1 mi S of Willow Is
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.380, -81.200

Scattered locations had trees or large branches blown down.

Thunderstorm Wind, Ritchie

When
August 20, 4:40 PM EST
Where
Ritchie County, Goffs
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.080, -81.030

Trees fell across roads.

Thunderstorm Wind, Tyler

When
August 20, 4:44 PM EST
Where
Tyler County, Friendly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.520, -81.070

Thunderstorm Wind, Doddridge

When
August 20, 5:00 PM EST
Where
Doddridge County, West Union
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.300, -80.780

Trees fell onto Route 18.

Thunderstorm Wind, Gilmer

When
August 20, 5:01 PM EST
Where
Gilmer County, Cornings to 2 mi N of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.080, -80.770

Thunderstorm Wind, Lewis

When
August 20, 5:25 PM EST
Where
Lewis County, 2 mi SE of Weston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.010, -80.424

Thunderstorm Wind, Upshur

When
August 20, 5:35 PM EST
Where
Upshur County, Adrian
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.900, -80.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48451, 48452, 48453, 48454, 48455, 48457, 48458, 48456, 48459, 48461, 48460.